Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 26, NWS Albuquerque, NM

May 17, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 12:47 PM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 12:47 PM MDT (18:47 UTC)
Expired
May 17, 2001, 1:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 171848
SVRABQ
NMC059-171930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 130 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF FOLSOM...OR ABOUT 6 MILES WEST
  OF DES MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF DES MOINES AT 1255 PM MDT
  3 MILES SOUTHEAST OF FOLSOM AT 100 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 6?0 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!


LAT...LON 3683 10400 3670 10382 3700 10337 3699 10394

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:45 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 17, 9:45 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
945 AM MDT THU MAY 17 2001

WITH SHORTWAVE ADVANCING EWD FROM NV AND UPSLOPE IN PLACE OVER NERN
CRNR NM...ENOUGH CONFIDENCE TO ADD SLIGHT CHANCE SVR TO NERN ZNS
THIS AFTN/EVNG. OTHERWISE...CHANGES TO MORNING ZONE PACKAGE
COSMETIC. MODELS WANT TO STALL FRONT OVER EASTCENTRAL ZONES TNGT
WITH VORT MAX CROSSING SEWD OVER CNTRL NM LATE TNGT. THUS EAST WINDS
INTO CNTRL NM TNGT(:AND SUBSEQUENT POPS TNGT/FRI) CONTINGENT ON
CONVECTION NE/ECNTRL THIS AFTN AND EVENING. CURRENT FCST INDICATING
CHANCE RATHER THAN LIKELIHOOD OF THAT STRIKES RIGHT TONE. MJF

.ABQ...NONE.

In the hours before

Special weather statement, May 17, 10:00 AM MDT, 2 hours 47 minutes before
NMZ001>021-026-172030-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT THU MAY 17 2001

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS INTO THE
NORTHEAST PLAINS AND NORTHERN PARTS OF THE EASTCENTRAL PLAINS.

WEATHER SYNOPSIS...THE AIR MASS ACROSS NORTHEAST AND EASTCENTRAL NEW
MEXICO WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE WEST, COUPLED WITH A LOW
LEVEL EAST TO WEST UPSLOPE FLOW, WILL RESULT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON A FEW WHICH MAY BECOME SEVERE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION...MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
NORTHEAST AND MUCH OF THE EASTCENTRAL PLAINS.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...HARDING...QUAY...CURRY...ROOSEVELT...COLFAX...MORA...SAN
MIGUEL AND GUADALUPE.

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
NONE.

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:58 PM MDTSevere Thunderstorm WarningABQMora62 min
May 17, 1:28 PM MDTSevere Thunderstorm WarningABQColfax62 min
May 17, 2:10 PM MDTSevere Thunderstorm WarningABQUnion50 min
May 17, 2:30 PM MDTSevere Thunderstorm WarningABQColfax, Mora60 min
May 17, 2:40 PM MDTSevere Thunderstorm WarningABQColfax65 min
May 17, 3:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 4:06 PM MDTSevere Thunderstorm WarningABQColfax, Mora39 min
May 17, 4:15 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 17, 4:45 PM MDTSevere Thunderstorm WarningABQColfax, Harding60 min
May 17, 5:15 PM MDTSevere Thunderstorm WarningABQUnion60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.